Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 5, NWS Elko, NV

February 23, 2008Eureka County, Lander County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Feb 23, 2008, 8:29 PM PST for Eureka County, Lander County, White Pine County, Nevada. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2008, 8:29 PM PST (04:29 UTC)
Expired
Feb 24, 2008, 9:00 AM PST
In force
13 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 240429
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
829 PM PST SAT FEB 23 2008

NVZ013-035-037-241700-
/O.NEW.KLKN.WI.Y.0005.080224T0429Z-080224T1700Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
829 PM PST SAT FEB 23 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 9 AM PST SUNDAY. 

A STRONG PACIFIC STORM SYSTEM WILL PUSH ONSHORE THIS EVENING
BRINGING STRONG SOUTHERLY WINDS AND SOME SNOW ACROSS CENTRAL
NEVADA. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH
WITH GUSTS UP TO 50 MPH TONIGHT AND EARLY SUNDAY MORNING. THE 
STRONGEST WINDS ARE EXPECTED TO BE OVER THE HIGH ELEVATION
MOUNTAIN PASSES IN CENTRAL NEVADA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES TRAVELING
ON HIGHWAY 50 AND HIGHWAY 6 TONIGHT. USE EXTRA CAUTION.

$$

TT
1 follow-up statement
000 
WWUS75 KLKN 241659
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
859 AM PST SUN FEB 24 2008


NVZ013-035-037-241800-
/O.EXP.KLKN.WI.Y.0005.000000T0000Z-080224T1700Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
859 AM PST SUN FEB 24 2008

...WIND ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

THE WIND ADVISORY FOR CENTRAL AND EAST CENTRAL NEVADA WILL EXPIRE
AT 9 AM PST THIS MORNING. WILL WILL CONTINUE TO BE BRISK OUT OF
THE SOUTH TODAY ACROSS WHITE PINE...SOUTHERN LANDER AND
EUREKA...AND NORTHERN NYE COUNTIES...AT SPEEDS OF 15 TO 30 MPH.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 23, 2:16 PM PST, 6 hours 13 minutes earlier.

Area forecast discussion, Feb 23, 2:16 PM PST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
216 PM PST SAT FEB 23 2008

.SYNOPSIS... A STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT
BRINGING RAIN AND SNOW ALONG WITH WINDY CONDITIONS. SHOWERS WILL
CONTINUE ON SUNDAY BEFORE THE STORM PUSHES OFF TO THE EAST. HIGH
PRESSURE WILL BUILD OVER THE REGION ON MONDAY FOR DRY WEATHER THROUGH
THE END OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY. WV IMAGERY AT 20Z SHOWS DEEP
LOW CENTERED NEAR 38N 133.7W...SLOWLY APPROACHING CALI COAST.
130+ KT H3 JET IS ROUNDING BASE OF TROUGH AND BEGINNING TO NUDGE
INTO CENTRAL CAL. HIGH CLOUDS QUICKLY MOVING IN FROM THE WEST
WITH SHOWERS JUST BEGINNING TO ENTER WESTERN NV BASED ON REGIONAL
RADAR. TEMPS ACROSS THE CWA RUNNING IN 30S TO LOW 40S MOST
LOCATIONS.

MAIN FORECAST CONCERNS ARE WIND AND PRECIP OVERNIGHT AS STORM SYSTEM
APPROACHES REGION. MODELS ARE IN DECENT AGREEMENT WITH RESPECT TO
WIND AS H7 WINDS IN 40-50KT RANGE...BUT DIFFERENCES IN QPF PLACEMENT
BETWEEN NAM/GFS/ECMWF EXIST OVERNIGHT. GFS/ECMWF HINT AT HEAVIEST
BAND OF PRECIP RUNNING FROM AROUND AUSTIN NORTHEAST THROUGH ELKO
COUNTY WITH 12HR QPF AMOUNTS GENERALLY .2 TO .3 INCHES. IN
CONTRAST...NAM HAS LIGHTER AMOUNTS ACROSS THOSE AREAS AND FOCUSES
HEAVIER PRECIP OF .35 TO .45 INCHES ACROSS NORTHERN NYE AND
SOUTHERN WHITE PINE AND NORTHERN CWA. SREF OUTPUT TENDS TO FAVOR NAM
SOLUTION WITH HIGHEST PROBABILITY OF .25+ INCHES TONIGHT
NEAR NORTHERN NYE/WHITE PINE BORDER AND NORTHERN ELKO. THEREFORE...
QUESTIONABLE CONFIDENCE IN QPF PLACEMENT TONIGHT. AS PREVIOUSLY
MENTIONED SURFACE TEMPS IN 30S AND 40S WITH CONTINUED SOUTHERLY FLOW
STRENGTHENING OVERNIGHT RESULTS IN SNOW LEVELS HOVERING AROUND 5500
FEET. PREVIOUS THINKING OF WINDS REMAINING BELOW ADVISORY LIMITS
STILL LOOKS REASONABLE. MODEL SOUNDINGS SHOW DECENT DECOUPLING SO
STRONG WINDS ALOFT WILL HAVE TROUBLE MIXING TO SURFACE OVERNIGHT. MAY
SEE SOME ISOLATED STRONGER GUSTS AFFECTING HIGHER TERRAIN...BUT DO
NOT BELIEVE IT WILL BE WIDESPREAD ENOUGH TO WARRANT WIND ADVISORY.
OTHER CONCERN IS POSSIBILITY OF WIND/SNOW COMBINATION CAUSING SOME
LOW VISIBILITY PROBLEMS. THINK THIS WOULD BE MAINLY CONFINED TO HIGH
TERRAIN ABOVE 6000 FEET SO WILL REFRAIN FROM ANY HEADLINES BUT
CONTINUE TO MONITOR AS CONDITIONS DEVELOP. FOR NOW HAVE A SPECIAL
WEATHER STATEMENT OUT TO HIGHLIGHT THE INCOMING SYSTEM.

ON SUNDAY UPPER LOW FILLS WITH TROUGH AXIS LOCATED ALONG CALIFORNIA
AT 00Z. FORECAST SOUNDINGS SHOW COOLING ALOFT RESULTING IN LESS
STABLE LAPSE RATES WITH LI/S NEAR 0 AND CAPE AOB 100J/KG. CURRENT
FORECAST FOR NUMEROUS SHOWERS CONTINUES TO LOOK GOOD. SAVADEL

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS INDICATE THAT A
RIDGE OF HIGH PRESSURE WILL DOMINATE THE LONG TERM WEATHER PATTERN
THIS WEEK. WITH THE HIGH PRESSURE IN PLACE...HIGH TEMPERATURES WILL
REACH IN THE MID TO UPPER 40S IN NORTHERN NEVADA AND UP TO AROUND 60
IN CENTRAL NEVADA. LOWS WILL GREATLY DEPEND ON SNOW COVER...MID
LEVEL WINDS...AND CLOUD COVER. IN GENERAL...THE LOOK TO DROP INTO
THE UPPER TEENS TO LOW 20S OVER MUCH OF THE CWA. TOWARDS THE END OF
THE WEEK...HIGHS WILL TRY TO REACH INTO THE 50S IN NORTHERN NEVADA
AHEAD OF A LOW PRESSURE SYSTEM THAT IS PROGGED TO MAKE ITS WAY INTO
THE GREAT BASIN THIS WEEKEND. IPPI
&&

.AVIATION...CURRENTLY MUCH OF NEVADA IS UNDER CLOUD COVER. MOST OF
THE CEILINGS ARE STILL VFR WITH SOME MVFR. THESE CONDITIONS ARE
EXPECTED TO DETERIORATE THROUGH THE EVENING HOURS AS A STORM SYSTEM
APPROACHES. CEILINGS...AS WELL AS VISIBILITIES WILL DROP TONIGHT AS
PRECIPITATION BEGINS. LOWER ELEVATIONS WILL SEE THE ONSET AS RAIN
THEN CHANGE TO A MIX OF RAIN AND SNOW BY THE EARLY MORNING HOURS.
WIND MAY ALSO BE A FACTOR TONIGHT...ESPECIALLY ACROSS CENTRAL NEVADA
WHERE GUSTS COULD REACH AS HIGH AS 40 KTS IN SOME LOCALIZED AREAS.
THIS STORM SYSTEM WILL BEGIN TO MOVE OUT BY SUNDAY MORNING...LEAVING
BEHIND SOME LINGERING SHOWERS THROUGH THE DAY SUNDAY.
&&

LKN WATCHES/WARNINGS/ADVISORIES...NONE.

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.